Louisiana, 2017

Tornadoes and Hail in Louisiana, January 21, 2017

January 21, 2017 · NWS SHV · 35 events in 8 counties and zones

A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.8 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front. A surface low pressure system also developed along the advancing cold front, with low level winds backing more southeast ahead of the upper level low. Coupled with strong wind shear and instability, scattered severe supercell thunderstorms rapidly developed during the mid and late afternoon hours across portions of extreme Eastern Texas, Southern Arkansas, and Northern Louisiana. The considerable wind shear contributed to rotating updrafts, such that twelve tornadoes touched down across the aforementioned areas. Instances of large hail was also reported with these supercells, given the very cold temperatures aloft. These severe thunderstorms exited the region during the mid evening hours into the Ark-La-Miss region where additional tornadoes and instances of severe thunderstorm damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 3:14 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 12:22 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1222 PM CST SAT JAN 21 2017

ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830-
HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-
BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1222 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING.  VERY
LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN
STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER
MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-221830-
SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1222 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE
CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED.

VII

In the hours before

Special weather statement, Jan 21, 4:21 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
421 PM CST SAT JAN 21 2017

LAZ001-TXZ126-138-212315-
Caddo LA-Harrison TX-Marion TX-
421 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO PARISH...
EASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 515 PM CST...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Karnack, or 9 miles northeast of Marshall, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Vivian, Oil City, Mooringsport, Karnack, Gray, Scottsville,
Uncertain, Caddo Lake and Leigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CST for northwestern
Louisiana...and northeastern Texas.

LAT...LON 3248 9417 3257 9434 3288 9412 3287 9394
      3275 9386
TIME...MOT...LOC 2221Z 207DEG 25KT 3261 9421

06
Local storm report, Jan 21, 4:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SCOTTSVILLE             32.54N 94.24W
01/21/2017                   HARRISON           TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTING POWER LINES AND
            TREES DOWN AT FM 2199 AND FM 1998.

&&

PALMER

The radar

The Shreveport radar (KSHV), 35 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

24 hail, 9 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Caddo

When
January 21, 4:55 PM CST
Where
Caddo County, 0.68 mi SW of Caddo
Measured
2 in hail
Reported by
Social Media
Coordinates
32.742, -93.977

A picture of 2 inch diameter hail was tweeted by the public in Oil City.

Hail, Caddo

When
January 21, 4:55 PM CST
Where
Caddo County, 0.53 mi N of Trees
Measured
2 in hail
Reported by
Social Media
Coordinates
32.788, -94.031

A picture of 2 inch diameter hail was tweeted by the public northwest of Oil City.

Hail, Bossier

When
January 21, 5:09 PM CST
Where
Bossier County, 0.95 mi S of Plain Dealing
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.906, -93.700

Golf Ball size hail fell in Plain Dealing.

Hail, Caddo

When
January 21, 5:10 PM CST
Where
Caddo County, 1.65 mi NE of Hosston
Measured
1 in hail
Reported by
Public
Coordinates
32.897, -93.860

Quarter size hail fell in Hosston at the intersection of I-49 and Highway 2.

Tornado, Bossier

When
January 21, 5:12 PM CST to 5:31 PM CST
Where
Bossier County, 1.66 mi ENE of Antrim to 3.83 mi E of Carterville
Rating
EF2
Path length
8.56 mi
Path width
990 yd
Continued into
Webster, La (SHV)
Injuries
1 direct, 0 indirect
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
32.888, -93.643

An EF-2 tornado with maximum estimated winds near 115 mph touched down just east of Plain Dealing along Pleasant Hill Cemetary Road where it uprooted numerous trees and downed power lines. This tornado crossed Highway 2 where it damaged several homes and two mobile homes were rolled and completely destroyed. One injury was reported when a resident was hit in the head by a flying piece of lumber rendering the resident briefly unconscious in a manufactured home that lost its roof. An adjacent exterior wall was removed with another pushed in. The worst structural damage was observed near and adjacent to Mott Road, with the tornado continuing northeast uprooting numerous trees and power lines along its track before entering Northwest Webster Parish.

Tornado, Caddo

When
January 21, 5:23 PM CST to 5:28 PM CST
Where
Caddo County, 3.34 mi NW of Vivian Arpt to 2.38 mi W of Myrtis
Rating
EF2
Path length
2.37 mi
Path width
400 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.902, -94.043

This is a continuation of the Cass County EF-2 tornado. This tornado crossed Cass County Line Road into Western Caddo Parish snapping and uprooting numerous trees along its path. A roof was torn off of a cinder block storage building and shifted a single wide mobile home several feet off of its foundation. Several shingles were ripped of a nearby home. A homeowner stated that 31 trees were down across an acre of property but remarkably, none of the trees fell on a home on that property. Maximum estimated winds along Cass County Road on the Caddo Parish side was 115 mph, with the tornado eventually weakening as it tracked northeast and lifting on Old Atlanta Road just south of Myrtis Texas Line Road.

Hail, Caddo

When
January 21, 5:30 PM CST
Where
Caddo County, 3.29 mi ESE of Vivian
Measured
1.25 in hail
Reported by
Public
Coordinates
32.852, -93.927

Half dollar size hail fell on Conley Road just east of Vivian.

Tornado, Webster

When
January 21, 5:31 PM CST to 5:37 PM CST
Where
Webster County, 4.25 mi SW of Springhill to 2.23 mi SSW of Springhill
Rating
EF1
Path length
2.23 mi
Path width
990 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.950, -93.513

This is a continuation of the Bossier Parish tornado. This tornado had weakened to EF-1 as it entered Northwest Webster Parish, but still uprooted numerous trees and power lines along its track and it tore through the Muddy Bottoms ATV Park. Within the park, the tornado removed a portion of the roof of a building before lifting in the extreme northern portion of the park. Maximum estimated winds ranged between 90-100 mph.

Hail, Caddo

When
January 21, 5:50 PM CST
Where
Caddo County, 0.44 mi WNW of Vivian
Measured
2 in hail
Reported by
Public
Coordinates
32.872, -93.987

Hail slightly larger than golfballs fell in Vivian.

Hail, Webster

When
January 21, 5:50 PM CST
Where
Webster County, 0.43 mi NNE of Springhill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.006, -93.467

Golf ball size hail fell in Springhill.

Hail, Webster

When
January 21, 5:50 PM CST
Where
Webster County, 0.46 mi NNE of Springhill
Measured
2.5 in hail
Reported by
Social Media
Coordinates
33.006, -93.466

A member of the general public posted a photo to the KSLA Facebook page of tennis ball size hail that fell in Springhill.

Hail, Natchitoches

When
January 21, 5:50 PM CST
Where
Natchitoches County, 1.18 mi SSW of Natchitoches
Measured
1 in hail
Reported by
Public
Coordinates
31.754, -93.087

Quarter size hail fell in Natchitoches.

Hail, Webster

When
January 21, 5:50 PM CST
Where
Webster County, 4.57 mi N of Sykes Ferry
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
32.896, -93.450

Two inch diameter hail was reported in Sarepta.

Tornado, Webster

When
January 21, 5:55 PM CST to 6:07 PM CST
Where
Webster County, 3.14 mi SSW of Shongaloo to 1.72 mi ESE of Shongaloo
Rating
EF1
Path length
3.5 mi
Path width
350 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.888, -93.319

An EF-1 tornado with maximum estimated winds near 105 mph touched down just south of Shongaloo along Elmer Moore Road and continued northeast across Rodney Martin, Wortham, and Thomas Rhone Roads before crossing Highway 159. The tornado continued northeast before lifting along Hearn Road. Damage consisted of numerous trees that were snapped and/or uprooted. A tree fell on a carport and a portion of a mobile home on Wortham Road.

Tornado, Natchitoches

When
January 21, 5:56 PM CST to 6:03 PM CST
Where
Natchitoches County, 0.72 mi ENE of Natchez to 1.04 mi NNW of Bermuda
Rating
EF2
Path length
2.04 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.682, -93.038

An EF-2 tornado with maximum estimated winds near 125 mph touched down near Natchez near Highway 404 where it tore the roof off of a home and destroyed a few outdoor storage buildings. The tornado was strongest as it crossed the Cane River and heavily damaged a brick home on Patrick Road, where 3 brick walls collapsed and much of the back portion of the roof was torn off. A man living in this home suffered an arm injury, but was later determined that it was not broken. The tornado continued east across a largely open field but did snap several trees before crossing Patrick Road again snapping/uprooting numerous trees and slightly damaging several homes. The tornado crossed the Cane River a second and third time before downing a chain link fence and snapping numerous large limbs along Parish Road 610 near Pratt Lane. The tornado finally lifted in an open field shortly after crossing Parish Road 610 just shy of the Red River. In all, 5 homes suffered significant damage mainly along Highway 494 and Patrick Road.

Hail, Caddo

When
January 21, 5:58 PM CST
Where
Caddo County, 3.28 mi ESE of Vivian
Measured
1 in hail
Reported by
Public
Coordinates
32.852, -93.928

A second road of large hail (quarter size) fell on Conley Road just southeast of Vivian.

Hail, Caddo

When
January 21, 6:07 PM CST
Where
Caddo County, 0.44 mi NNE of Hosston
Measured
1 in hail
Reported by
Public
Coordinates
32.886, -93.878

Quarter size hail fell in Hosston.

Hail, Claiborne

When
January 21, 6:15 PM CST
Where
Claiborne County, 0.35 mi NNE of Lake Claiborne
Measured
1 in hail
Reported by
Social Media
Coordinates
32.754, -92.967

The public posted a photo of quarter size hail that fell at Lake Claiborne on the KSLA-TV Facebook page.

Hail, Webster

When
January 21, 6:16 PM CST
Where
Webster County, 0.8 mi N of Shongaloo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.941, -93.298

Golf Ball size hail fell in Shongaloo.

Hail, Webster

When
January 21, 6:17 PM CST
Where
Webster County, 0.8 mi N of Shongaloo
Measured
2.5 in hail
Reported by
Public
Coordinates
32.941, -93.298

Tennis ball size hail fell in Shongaloo.

Hail, Claiborne

When
January 21, 6:20 PM CST
Where
Claiborne County, 0.66 mi ENE of Lake Claiborne
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.753, -92.959

The public posted a photo of half dollar size hail that fell at Lake Claiborne on the KTBS-TV Facebook page.

Hail, Claiborne

When
January 21, 6:30 PM CST
Where
Claiborne County, 0.76 mi SW of Haynesville
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.962, -93.139

A picture of half dollar size hail that fell in Haynesville was posted to the KSLA-TV Facebook page.

Hail, Caddo

When
January 21, 6:45 PM CST
Where
Caddo County, 1.38 mi S of Gilliam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.810, -93.850

Nickel size hail was covering the road.

Tornado, Grant

When
January 21, 7:00 PM CST to 7:13 PM CST
Where
Grant County, 2.51 mi SE of Aloha to 3.45 mi E of Aloha
Rating
EF1
Path length
2.23 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.557, -92.747

An EF-1 tornado with maximum estimated winds of 110 mph touched down along Richardson Road between the Aloha and Colfax communities and tracked northeast along Richardson Road toppling a large television antenna atop a home but just missing a large pecan orchard before later snapping/uprooting numerous trees downstream and damaging several barns and other outbuildings across a large farm. As the tornado approached Highway 71, a 3000 pound trailer was flipped over, killing a cow before landing/blocking Highway 71. The tornado continued northeast along the southeast side of Highway 471 east of Highway 71, where a single wide mobile home was flipped over and rolled about 25 yards, injuring a woman inside. A large tree also fell on a home causing major damage. Other outbuildings were damaged/destroyed as well along Highway 471. Several trees were also snapped/uprooted at the Summerfield Baptist Church cemetery before the tornado finally lifted.

Hail, La Salle

When
January 21, 7:00 PM CST
Where
La Salle County, 0.55 mi ENE of Whitehall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.624, -92.042

Quarter size hail fell along Highway 8 in the Whitehall community.

Funnel Cloud, Caddo

When
January 21, 7:03 PM CST
Where
Caddo County, 1.86 mi WNW of Cavett
Reported by
Storm Chaser
Coordinates
32.789, -93.860

A funnel cloud was reported just southwest of Gilliam.

Hail, Grant

When
January 21, 7:25 PM CST
Where
Grant County, 0.17 mi SE of Dry Prong
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.578, -92.528

Quarter size hail fell in Dry Prong.

Hail, Union

When
January 21, 7:30 PM CST
Where
Union County, 0.49 mi NW of Spearsville
Measured
1 in hail
Reported by
Public
Coordinates
32.936, -92.605

Quarter size hail fell in Spearsville.

Hail, Bossier

When
January 21, 7:39 PM CST
Where
Bossier County, 1.42 mi WSW of Ivan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.771, -93.552

Dime to quarter size hail fell southwest of Cotton Valley.

Hail, Grant

When
January 21, 7:50 PM CST
Where
Grant County, 6.29 mi N of Antonia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.661, -92.412

Quarter size hail fell near Highway 165 between Georgetown and Pollock.

Hail, Webster

When
January 21, 7:50 PM CST
Where
Webster County, 0.16 mi ESE of Cotton Vly
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.819, -93.417

Golfball size hail broke out a windshield on an ambulance in Cotton Valley.

Tornado, Grant

When
January 21, 7:51 PM CST to 7:54 PM CST
Where
Grant County, 4.06 mi N of Antonia to 4.51 mi NNE of Antonia
Rating
EF0
Path length
1.24 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.629, -92.420

An EF-1 tornado with maximum estimated winds between 90 and 100 mph touched down along Highway 165 between Georgetown and Pollock where it snapped several large trees. The tornado continued northeast across a heavily wooded area before it tracked across Camp Hardtner on Camp Hardtner Road, snapping and uprooting numerous trees. A large pine tree fell onto one of the meeting buildings at the camp, and shingles were removed off of a nearby home and adjacent meeting buildings. The tornado lifted shortly after exiting Camp Hardtner.

Thunderstorm Wind, Union

When
January 21, 8:27 PM CST
Where
Union County, 1.66 mi N of Conway
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.904, -92.399

Several trees were snapped and uprooted north of Farmerville.

Tornado, La Salle

When
January 21, 8:29 PM CST to 8:30 PM CST
Where
La Salle County, 0.37 mi W of Midway to 0.28 mi WSW of Midway
Rating
EF0
Path length
0.16 mi
Path width
100 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
31.679, -92.156

An EF-1 tornado with maximum estimated winds between 86-95 mph touched down just west of Parish Road 3104 near the intersection of Highway 8 on the west side of Jena, snapping and uprooting several trees and tearing the roof and a portion of the wall off of a wooden outbuilding. The tornado also ripped some shingles off of a church across the street with debris breaking a few windows from the church as well. The tornado also ripped a canopy off of a gas station on Highway 8, tossing it 40-50 yards down the road. The worst of the structural damage came to a Conoco office building on Highway 8, where much of the front brick facade collapsed. Several windows from this office building were shattered as well. The tornado continued southeast behind the office building where it heavy damaged a couple of metal storage buildings. Several trees were also snapped downstream from these storage buildings before the tornado lifted north of Park Street.

Tornado, Union

When
January 21, 8:48 PM CST to 8:49 PM CST
Where
Union County, 2.52 mi SSW of Dean to 2.1 mi S of Dean
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.866, -92.167

An EF-0 tornado with maximum estimated winds between 75 and 85 mph touched down along Alabama Landing Road near Parish Road 2253 just east southeast of the Marion community, where several small trees were snapped. The tornado continued northeast along Alabama Landing Road where considerable damage was done to a metal shed and before lifting, removed a metal roof from another outbuilding and deposited it in an open field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668886, 668887, 668888, 668891, 668889, 668885, 668896, 668890, 668892, 668893, 668894, 668895, 668897, 668940, 668953, 668954, 668956, 668960, 668964, 668965, 668961, 668962, 668963, 668966, 668967, 668968, 668969, 668970, 668971, 668972, 668974, 668973, 668975, 668976, 668977.